Alert archive / Wisconsin / River Flood Warnings in 2024

River Flood Warning 4, NWS La Crosse, WI

May 22, 2024Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at May 22, 2024, 9:03 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
May 22, 2024, 9:03 PM CDT (02:03 UTC)
Expired
May 23, 2024, 9:55 AM CDT
In force
13 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Viola (VIOW3).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

582 
WGUS43 KARX 230203
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
903 PM CDT Wed May 22 2024

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Kickapoo River at Viola affecting Vernon and Richland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Thursday morning at 915 AM CDT.

&&

WIC103-123-231415-
/O.NEW.KARX.FL.W.0004.240523T0203Z-240524T0640Z/
/VIOW3.1.ER.000000T0000Z.240523T0600Z.240523T1840Z.NO/
903 PM CDT Wed May 22 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Viola.

* WHEN...From this evening to early Friday morning.

* IMPACTS...At 14.5 feet, Two roads north of Viola may be under 
  water. Water may be over Highway 131, 3 miles north of Viola, near 
  Ski Hill Road, and also over Simmons Flat Road about a mile north 
  of town.

* ADDITIONAL DETAILS...
  - The river was at 13.83 ft at 325 pm cdt.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to fall below flood stage
    early tomorrow afternoon and continue falling to 9.1 feet
    Wednesday, May 29.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.7 feet on 03/03/2004.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

Rieck
2 follow-up statements
193 
WGUS83 KARX 230933
FLSARX

Flood Statement
National Weather Service La Crosse WI
433 AM CDT Thu May 23 2024

...The Flood Warning continues for the following rivers in 
Wisconsin...Iowa...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

  Turkey River at Garber affecting Clayton County.

  Turkey River at Elkader affecting Clayton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this afternoon at 330 PM CDT.

&&

WIC103-123-232145-
/O.CON.KARX.FL.W.0004.000000T0000Z-240524T0640Z/
/VIOW3.1.ER.000000T0000Z.240523T1200Z.240523T1840Z.NO/
433 AM CDT Thu May 23 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Viola.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 14.5 feet, Two roads north of Viola may be under 
  water. Water may be over Highway 131, 3 miles north of Viola, near 
  Ski Hill Road, and also over Simmons Flat Road about a mile north 
  of town.

* ADDITIONAL DETAILS...
  - There is no current observed data.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 9.1 feet Wednesday
    evening.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

IAC043-232030-
/O.CON.KARX.FL.W.0003.000000T0000Z-240523T2024Z/
/GRBI4.1.ER.240522T1212Z.240522T1815Z.240523T0448Z.NO/
433 AM CDT Thu May 23 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE THIS AFTERNOON...

* WHAT...Minor flooding is currently forecast.

* WHERE...Turkey River at Garber.

* WHEN...Until late this afternoon.

* IMPACTS...At 17.0 feet, Minor flooding begins in the communities 
  of Garber, Osterdock, and Millville.

* ADDITIONAL DETAILS...
  - At 3:15 AM CDT Thursday the stage was 16.7 feet.
  - Bankfull stage is 15.0 feet.
  - Forecast...The river is expected to fall to 8.4 feet
    Wednesday evening.
  - Flood stage is 17.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131


$$

IAC043-232145-
/O.CON.KARX.FL.W.0002.000000T0000Z-240525T0040Z/
/EKDI4.1.ER.240522T1148Z.240523T1800Z.240524T1240Z.NO/
433 AM CDT Thu May 23 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Turkey River at Elkader.

* WHEN...Until tomorrow evening.

* IMPACTS...At 12.0 feet, Minor flooding occurs in areas near the 
  river.

* ADDITIONAL DETAILS...
  - At 3:45 AM CDT Thursday the stage was 12.3 feet.
  - Bankfull stage is 12.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:45 AM CDT Thursday was 12.3 feet.
  - Forecast...The river is expected to rise to a crest of 13.1
    feet this afternoon. It will then fall below flood stage
    tomorrow morning.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161
      4298 9161


$$

JAM
208 
WGUS83 KARX 231455
FLSARX

Flood Statement
National Weather Service La Crosse WI
955 AM CDT Thu May 23 2024

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

.Recent rainfall runoff was lower than expected and the Kickapoo 
River at Viola is no longer expected to reach flood stage. 
Therefore, the warning will be cancelled.

WIC103-123-231600-
/O.CAN.KARX.FL.W.0004.000000T0000Z-240523T1455Z/
/VIOW3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
955 AM CDT Thu May 23 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Kickapoo River at Viola.

* ADDITIONAL DETAILS...
  - At 7:50 AM CDT Thursday the stage was 13.2 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to fall to 9.1 feet
    Thursday, May 30.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

JAW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 22, 6:32 PM CDT, 2 hours 31 minutes earlier. Its key messages:

  • Limited Scattered & Isolated Rain & Storm Chances Today
  • Storm Chances Return Late Thursday Through Friday With Strong to Severe Storms Possible
  • Storm & Rain Chances Return Sunday Night Into Monday
Area forecast discussion, May 22, 6:32 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Wed May 22 2024

.KEY MESSAGES...

- Limited Scattered & Isolated Rain & Storm Chances Today

- Storm Chances Return Late Thursday Through Friday With Strong
  to Severe Storms Possible

- Storm & Rain Chances Return Sunday Night Into Monday

&&

.DISCUSSION...
Issued at 244 PM CDT Wed May 22 2024

Storm/Precipitation Chances Today/Tonight:

A closed upper level area of lower heights continues lifting north
through the Canadian province of Ontario early this afternoon.
A meridional (north-south) appendage has been deepening and
phasing across the central to southern Mississippi River Valley
with the southern periphery collocated with a 100 kt
subtropical jet streak, resulting in severe weather near the
confluence of Ohio and Mississippi Rivers.

Locally, minute pulses within the body of the shortwave appendage
have been providing high based scattered precipitation chances.
Commercial aviation based ACARS soundings line up with high
resolution forecast models concerning a meager low level
temperature inversion causing the higher cloud bases. Dry air
within this nose and minute pulses within the west-northwest
flow limit overall confidence and spatial continuity in
precipitation chances. Erosion of the inhibition layer will
allow tapping into slight instability and ability to overcome
this drier air. The colder airmass in place has lowered the
freezing level near 8k ft, resulting in pea size hail reports
with the strongest storms. Have continued with scattered and
isolated chances similar to previous forecasts.

Thursday:

Otherwise, drier forecast on tap through much of Thursday with
precipitation and storm chances returning Thursday night, lasting
through much of Friday. Highest temperatures within return flow and
increased low level WAA remains to the west, keeping storm chances
and higher temperatures from the 80s into the low 90s well to the
west.

Storm Chances Return Thursday Night Through Friday:

The trough responsible for storm and precipitation chances late
Thursday night through Friday currently seen on upper level
GOES water vapor imagery closed over the Pacific Northwest.
Upstream of this feature, increased upper level winds are expected
to initially dig an appendage of this closed low across the
Rocky Mountain West before phasing and lifting through the
Central Plains into the Upper Mississippi River Valley. The
narrow filament of increased low level theta e lobe advects
through late Thursday night through Friday morning, challenging
initial storm chances given lack of diurnal heating.

Storm chances increase through Friday as the surface low lifts
through central Minnesota into southern Manitoba with deepening
appendages swinging around the main low. Long term global ensemble
(EPS/GEFS) loses confidence in surface low location as the low lifts
north, challenging local confidence. The occlusion of the
surface low will provide a narrow appendage of potential
instability through Friday shown in an initial rounded mound of
50-70% chances for 500 J/kg of SBCAPE, becoming a filament of
20-50% SBCAPE probabilities along Mississippi River Valley into
Wabasha and Buffalo Counties.

Given the diurnal timing, severe storm chances push into the
Northern Plains on Day 2 (Thursday) and along and east of the
Mississippi River Valley on Day 3 (Friday) with highest
probabilities into central Wisconsin. Primary threat would be
potential for hail but currently, but the forecast window pushes
the end of the high resolution guidance. Therefore, HREF
max/min/mean instability, only till Friday at 12Z, shows 1000
J/kg, <500 J/kg, and 0 J/kg; respectively. Much disagreement on
shear, highest collocated with the occlusion passing over early
Friday afternoon, but very diverse solutions between models.

Otherwise, higher impact will be potential rainfall amounts.
Have slightly backed off from most recent National Blend
forecast model that included 6 hour QPF values near 1" Friday
18Z to Saturday 00Z. Should be mentioned lack of members at that
time after the 54 hour forecast window. Upcoming forecasts will
increase high resolution member inclusion, increasing
confidence in amounts. Otherwise, slight flip flop between long
term global deterministic and ensembles, intramodelly. The ECMWF
with a slower progression paints widespread 0.5" or higher
while the GFS remains transient, limiting overall spatial
impacts.

This Weekend:

A slight reprieve in precipitation chances expected through
Saturday, only to become more widespread again through Sunday into
Monday (Memorial Day). North to south separation of a phasing upper
level trough limits local confidence. Highest confidence lies to the
south where synoptic forcing best aligns for a lifting, deepening
surface low from the Central Plains into the Mississippi River
Valley. Will be subsequent feature to iron out in coming forecasts
given the longer forecast window.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 630 PM CDT Wed May 22 2024

High pressure will build across the area tonight and remain
in control of the weather into Thursday. With the loss of
diurnal heating tonight, the cumulus clouds and the wind gusts
will dissipate.

&&

.HYDROLOGY...
Issued at 300 AM CDT Wed May 22 2024

MRMS rain estimates and station reports showed a swath of 2 to 4
inches of rain since yesterday from parts of northeast Iowa
through central Wisconsin, resulting in rises on some rivers,
including the Turkey, Kickapoo, Black, Upper Iowa, and Yellow
Rivers. Minor flooding is expected along parts of the Turkey
River, and is possible along sections of a few Wisconsin
tributaries over the next few days.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...Boyne/JAR
HYDROLOGY...JM
Hazardous weather outlook, May 22, 4:11 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
411 AM CDT Wed May 22 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
411 AM CDT Wed May 22 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance for a thunderstorm this afternoon. Severe
weather is not expected.

Runoff from recent rainfall will result in rises on some area rivers,
including minor flooding potential at a few locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Runoff from recent rainfall will result in rises on some area
rivers through late week, including minor flooding potential
along a few rivers.

Thunderstorms are possible Thursday night into Friday. Organized
severe weather is not anticipated at this time, but a few stronger
storms could occur.

Thunderstorm chances return Sunday into Monday. It is too early to
discern any potential severe weather risk at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 22, 3:34 PM CDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
334 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Hail             2 WSW Fillmore          43.74N 92.31W
05/22/2024  M0.75 Inch       Fillmore           MN   Amateur Radio

&&
Special weather statement, May 22, 3:39 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
339 PM CDT Wed May 22 2024

MNZ095-222115-
Fillmore MN-
339 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE COUNTY
THROUGH 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or near Preston, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Preston, Lanesboro, Fountain, Highland, Newburg, Amherst, Carimona,
Whalan, Henrytown, Choice, Old Barn Campground, Isinours, Hutton, and
Tawney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 9223 4375 9218 4372 9173 4352 9173
TIME...MOT...LOC 2038Z 287DEG 34KT 4369 9214

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Local storm report, May 22, 3:48 PM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
348 PM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             Preston                 43.67N 92.08W
05/22/2024  E0.75 Inch       Fillmore           MN   Trained Spotter

&&

APF
Special weather statement, May 22, 4:08 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
408 PM CDT Wed May 22 2024

IAZ011-MNZ095-096-222145-
Allamakee IA-Fillmore MN-Houston MN-
408 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLAMAKEE...
SOUTHERN HOUSTON AND EAST CENTRAL FILLMORE COUNTIES THROUGH 445 PM
CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mabel, or 14 miles west of Caledonia, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and up to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caledonia, Spring Grove, Wilmington, Yucatan, Black Hammer, Eitzen,
Choice, Riceford, Dun Romin Park Campground, Beaver Creek Valley
State Park, Willington Grove, Freeburg, and Tawney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 9190 4370 9182 4365 9130 4343 9138
TIME...MOT...LOC 2108Z 288DEG 33KT 4362 9180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 22, 4:39 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
439 PM CDT Wed May 22 2024

WIZ054-055-222215-
Richland WI-Crawford WI-
439 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Viroqua, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Soldiers Grove, Rolling Ground, Five Points, Bosstown, Rising Sun,
and Montgomeryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4327 9055 4338 9099 4342 9098 4342 9077
      4343 9076 4342 9052
TIME...MOT...LOC 2138Z 280DEG 31KT 4340 9093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ferguson
Special weather statement, May 22, 5:09 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
509 PM CDT Wed May 22 2024

WIZ055-222245-
Richland WI-
509 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RICHLAND COUNTY THROUGH
545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richland Center, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Richland Center, Ithaca, Boaz, Keyesville, Twin Bluffs, Sextonville,
Neptune, Five Points, and Bear Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4331 9065 4341 9059 4340 9019 4319 9019
TIME...MOT...LOC 2209Z 280DEG 30KT 4334 9057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ferguson

Nearby

River Flood Warnings in Wisconsin, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.